Kansas, 2010

Winter Storm in Kansas, February 21, 2010

February 21, 2010 · NWS EAX · 6 events in 6 counties and zones

Yet another winter storm, in an already active winter season, impacted much of Kansas and Missouri, during the weekend of February 20-21, 2010. This challenging winter storm, brought numerous forecast problems with hazards ranging from heavy snow, to sleet, ice, rain, and even flooding.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Yet another winter storm, in an already active winter season, impacted much of Kansas and Missouri, during the weekend of February 20-21, 2010. This challenging winter storm, brought numerous forecast problems with hazards ranging from heavy snow, to sleet, ice, rain, and even flooding. This upper level storm system originated well off the California coast. Its general track was typical of a classic El Nino pattern, moving across the Southwest and lifting northeast into the Missouri, and eventually the Ohio River Valley regions. At the surface, several waves of precipitation moved through the area, with periodic sleet, snow, and rain showers, persisting from late Saturday afternoon through daybreak Sunday. However, the heaviest precipitation was still to come.

Late on the 21st, a large area of thunderstorms developed in Texas, Oklahoma, and Kansas and began streaming northeast towards the area. While thunderstorm activity diminished as precipitation arrived, heavy rainfall still took place across portions of central Missouri. Numerous streams, rivers, and creeks went above flood stage. This precipitation area also produced rapid ice accumulations, south of the Missouri River.

However, this was only the beginning of the heavy precipitation. As an area of surface low pressure and upper level low passed just south of the area, a large but incredibly intense band of snowfall, developed in areas of northern Kansas and northern Missouri on the morning of the 21st. This band of snow persisted through the evening hours of the 21st, producing snowfall rates between 1 and 2 inches per hour at times. Snowfall tapered off by the 22nd, as the upper level storm system moved well east of the region. Snowfall totals reached a foot in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 20, 11:49 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Feb 20, 11:49 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1149 PM CST SAT FEB 20 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/455 PM CST SAT FEB 20 2010/
TONIGHT:
MODERATE ISENTROPIC LIFT AHEAD OF THE MUCH ANTICIPATED WINTER STORM
WILL LIKELY CONTINUE TO SPREAD LIGHT PRECIPITATION ACROSS THE AREA.
LIFT BECOMES STRONGER OVERNIGHT AS THE SYSTEM APPROACHES WITH
WIDESPREAD PRECIPITATION EXPECTED TO DEVELOP ACROSS THE SOUTHERN
TWO-THIRDS OF THE FORECAST AREA AND LESSER CHANCE FURTHER NORTH.
WITH CRITICAL PTYPE TEMPERATURES SITUATED ROUGHLY ALONG THE MISSOURI
RIVER A TOTAL MIXED BAG OF PRECIPITATION IS POSSIBLE FROM EAST
CENTRAL KANSAS...THROUGH THE METRO... AND ROUGHLY ALONG I-70.
RAIN...SLEET...SNOW AND FREEZING ARE POSSIBLE IN THIS CORRIDOR.

SUNDAY:
THE GENERAL THEME OF THE FORECAST REMAINS THE SAME. THE CRITICAL
PTYPE TEMPERATURES WILL CONTINUE TO SIT IN THE ROUGHLY THE SAME
AREAS THROUGHOUT THE DAY AND CONTINUE TO RESULT IN MIXED
PRECIPITATION TYPES. MERCIFULLY...AS THE SYSTEM PUSHES THE SURFACE
LOW TO THE EAST...ROUGHLY LATE AFTERNOON TO EARLY EVENING...
TEMPERATURES BECOME COOL ENOUGH TO SUPPORT ALL SNOW FOR MUCH OF THE
AREA. THE EXCEPTION WILL BE CENTRAL MISSOURI INITIALLY WHERE THE
CRITICAL TEMPS PIVOT NORTHWARD. SNOW WILL WILL CONTINUE THROUGH LATE
SUNDAY EVENING AS THE UPPER WAVE FINALLY EJECTS.

MONDAY:
COLD HIGH PRESSURE WILL SINK IN BEHIND THIS SYSTEM AND HAVE
ONCE AGAIN LOWERED HIGHS.  IN FACT...SOUNDINGS SUPPORT STRATO-CU
DEVELOPMENT WHICH SHOULD REALLY CAP UPWARD CLIMB GIVEN SNOW COVER.

ACCUMULATIONS:  LITTLE HAS CHANGED IN THINKING OVER THE PAST 24
HOURS.  HIGH VOLUMES OF MOISTURE WITH MIXING RATIOS BETWEEN 4-6 G/KG
WILL ADVECT INTO THE AREA.  SOME UNCERTAINTY DOES EXIST ON THE
TRANSITION LINE WHICH COULD INDUCE A PROLONGED PERIOD OF SLEET/RAIN
AT TIMES.  HOWEVER...SEVERAL TOOLS SUGGEST 6-8 INCHES OF SNOW ALONG
AND NORTH OF A KMCI-KIRK LINE...AND PERHAPS EVEN HIGHER TOTALS NEAR
KIRK ONCE WARM CONVEYOR BELT BEGINS TO ROTATE BACK AROUND THE
SLIGHTLY NEGATIVELY TILTED WAVE SUNDAY NIGHT.SLEET ACCUMULATIONS UP
TO ONE HALF INCH MAY BE POSSIBLE AS WELL...WITH ICING LIMITED BY SFC
TEMPS AND MAINLY CONFINED ON ELEVATED SFCS.

ADVISORIES/WARNINGS: WE HAVE EXPANDED THE WINTER STORM WARNING INTO
NORTHEAST MISSOURI WITH AN ADVISORY SOUTH ALONG THE MISSOURI RIVER
IN CENTRAL MISSOURI.

11

TUESDAY THROUGH SATURDAY...

DRY NORTHWEST UPPER FLOW WILL PREVAIL THROUGH THE PERIOD AS AN UPPER
RIDGE DEVELOPS OVER THE WESTERN US WITH A TROUGH OVER THE EAST.
PERIODIC WEAK SHORTWAVES EMBEDDED IN THE FLOW MAY TRIGGER SOME VERY
LIGHT PRECIPITATION...BUT CHANCES ARE TOO LOW TO MENTION.
OTHERWISE...TEMPS WILL SLOWLY RISE AS THE COLD SFC RIDGE SHIFTS
EAST. MAY SEE ANOTHER COLD FRONT MOVE THROUGH THE REGION THURSDAY
BUT MUCH OF THE COOLING WILL BE WELL TO THE EAST.

DB

&&

.AVIATION...

FOR THE 06Z TAFS...TEMPERATURES ALOFT HAVE WARMED...AND WITH LACK OF
SATURATION IN THE FAVORED LEVELS TO PRODUCE ICE NUCLEI...THIS HAS
LED TO FREEZING DRIZZLE AND LIGHT FREEZING RAIN IN THE KANSAS CITY
METRO AREA. WILL PLAY THIS UP MORE IN THE METRO AREA TAFS FOR THE
REST OF THE NIGHT. STILL...THE MORE CONVECTIVE SHOWERS MAY GROW TALL
ENOUGH TO SUPPORT SOME SNOW...BUT OVERNIGHT...THINKING A REAL MIX
WILL BE OCCURRING AT KMCI AND KMKC. FOR KSTJ...IT SHOULD STAY COLD
ENOUGH FOR ALL SNOW.

SHOULD SEE THE TRANSITION TO ALL SNOW OCCURRING AT THE KANSAS CITY
SITES BY MIDDAY ON SUNDAY WITH HEAVIER SNOW IN THE AFTERNOON TO
EARLY EVENING AS THE DYNAMICS OF THE MAIN SHORT WAVE AFFECT THE
REGION. HEAVIER SNOW ALSO EXPECTED AT THE KSTJ AT THIS TIME.  SNOW
SHOULD TAPER OFF IN THE MID TO LATE EVENING WITH THE PASSAGE OF THE
UPPER WAVE.

WINDS WILL PICK UP ON SUNDAY AS THE SURFACE GRADIENT TIGHTENS UP
WITH THE SURFACE LOW MOVING INTO SOUTHWEST MISSOURI IN THE
AFTERNOON. THIS WILL ALSO START SWINGING THE WINDS BACK TO THE
NORTH.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST SUNDAY NIGHT FOR
     MOZ037-038.

     WINTER STORM WARNING UNTIL MIDNIGHT CST SUNDAY NIGHT FOR
     MOZ001>005-011>014-020>022-028>030.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR MOZ031>033.

     WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR MOZ006>008-
     015>017-023>025.

KS...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST SUNDAY NIGHT FOR
     KSZ105.

     WINTER STORM WARNING UNTIL MIDNIGHT CST SUNDAY NIGHT FOR KSZ025-
     102>104.

&&
Hazardous weather outlook, Feb 20, 1:03 PM CST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CST SAT FEB 20 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211915-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
103 PM CST SAT FEB 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTRY MIX OF RAIN...SNOW AND SLEET WILL AFFECT PARTS OF EAST
CENTRAL KANSAS AND WEST CENTRAL MISSOURI INCLUDING THE KANSAS CITY
METRO THIS AFTERNOON. FARTHER NORTH ACROSS FAR NORTHEAST KANSAS AND
EXTREME NORTHWEST MISSOURI LIGHT SNOW WILL MOVE INTO THIS AFTERNOON.

PRECIPITATION WILL BECOME WIDESPREAD DURING THE OVERNIGHT HOURS
THROUGHOUT THE OUTLOOK AREA. A TRANSITIONAL AREA OF
SNOW...RAIN...SLEET...OR FREEZING RAIN IS EXPECTED TO DEVELOP ALONG
A KANSAS CITY TO MOBERLY LINE BY MIDNIGHT. WITHIN THIS TRANSITION
AREA...INCLUDING THE KANSAS CITY METRO...ABOUT A TENTH OF INCH OF
FREEZING IS POSSIBLE WITH ACCUMULATIONS MAINLY ON ELEVATED SURFACES.
HOWEVER IF COLDER TEMPERATURES OCCUR HIGHER ICE ACCUMULATIONS WOULD
BE LIKELY.

NORTH OF THE TRANSITIONAL AREA...PRECIPITATION WILL BE IN THE FORM OF
SNOW OR SLEET WITH ALL SNOW EXPECTED NORTH OF A LINE FROM ST. JOSEPH
TO KIRKSVILLE. 1 TO 2 INCHES OF SNOW IS POSSIBLE TONIGHT IN THIS AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BULK OF PRECIPITATION FROM THIS STORM IS EXPECTED TO FALL SUNDAY
THROUGH SUNDAY NIGHT. MODERATE TO HEAVY SNOW IS EXPECTED TO CONTINUE IN
AREAS NORTH OF A LINE FROM KANSAS CITY INTERNATIONAL AIRPORT TO
KIRKSVILLE THROUGH THE DAYTIME HOURS. A MIXTURE OF WINTRY
PRECIPITATION WILL CONTINUE ALONG THE MISSOURI RIVER CORRIDOR...WITH
RAIN ONCE AGAIN LIKELY SOUTH OF HIGHWAY 50.

AS COLDER AIR ROTATES INTO THIS STORM...MIXED PRECIPITATION WILL
TRANSITION TO SNOW BY SUNDAY AFTERNOON AND EVENING WITH ACCUMULATING
SNOW EXPECTED OVER THE REMAINDER OF THE AREA THROUGH MONDAY MORNING.

SNOWFALL ACCUMULATIONS BETWEEN 6 TO LOCALLY 10 INCHES WILL BE POSSIBLE
IN A CORRIDOR FROM ST. JOSEPH TO KIRKSVILLE. SOMEWHAT LOWER SNOWFALL
TOTALS ARE TO BE EXPECTED FURTHER SOUTH...DUE TO IMPACTS FROM WARMER
AIR ABOVE THE GROUND AND FROM MIXED PRECIPITATION. SLEET
ACCUMULATIONS UP TO ONE HALF INCH MAY BE POSSIBLE IN AREAS ALONG AND
NORTH OF THE MISSOURI RIVER WITH THE POTENTIAL FOR 1 TO 4 INCHES OF
SNOW. ADDITIONAL FREEZING RAIN ACCUMULATIONS ARE EXPECTED TO REMAIN
UNDER ONE TENTH OF AN INCH AND PRIMARILY ON ELEVATED SURFACES DURING
THE MORNING HOURS.

THERE STILL REMAINS CONSIDERABLE UNCERTAINTIES WITH THIS SYSTEM DUE
TO CRITICAL TEMPERATURES AFFECTING PRECIPITATION TYPE SITUATED OVER
THE KANSAS CITY METRO.  INTERESTED PARTIES SHOULD CONTINUE TO MONITOR
NATIONAL WEATHER SERVICE FORECASTS AND WATCH WARNING AND ADVISORY
PRODUCTS FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

DUX/CDB

In the hours before

Local storm report, Feb 20, 11:11 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1111 PM CST SAT FEB 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     SNOW             1 W MACON               39.74N 92.49W
02/20/2010  E1.2 INCH        MACON              MO   TRAINED SPOTTER

&&

PC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Atchison

When
February 21, 2:30 AM CST to 11:00 PM CST
Where
Atchison forecast zone
Reported by
Law Enforcement
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Up to 6 inches of snow was reported across the county. Blowing and drifting snow caused hazardous driving conditions.

Winter Storm, Doniphan

When
February 21, 2:30 AM CST to 11:00 PM CST
Where
Doniphan forecast zone
Reported by
Law Enforcement
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

Four to six inches of snow was reported across the county. Blowing and drifting snow caused hazardous driving conditions.

Winter Storm, Leavenworth

When
February 21, 2:30 AM CST to 11:00 PM CST
Where
Leavenworth forecast zone
Reported by
Emergency Manager
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Six inches of snow was measured in Leavenworth. Blowing and drifting snow caused hazardous driving conditions.

Winter Storm, Johnson

When
February 21, 3:00 AM CST to 11:00 PM CST
Where
Johnson forecast zone
Reported by
Law Enforcement
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

A mixture of snow, freezing rain, and sleet, was reported across the county. Ice accumulations were up to one quarter of an inch.

Winter Storm, Miami

When
February 21, 3:00 AM CST to 11:00 PM CST
Where
Miami forecast zone
Reported by
Law Enforcement
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

A mixture of snow, sleet, and freezing rain, caused hazardous driving conditions across the area. Ice accumulations reached a quarter of an inch in spots.

Winter Storm, Wyandotte

When
February 21, 3:00 AM CST to 11:00 PM CST
Where
Wyandotte forecast zone
Reported by
Law Enforcement
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

A mixture of snow, freezing rain, and sleet, caused hazardous driving conditions across the area. Ice accumulations were up to a quarter of an inch in spots.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216365, 216366, 216368, 216367, 216369, 216370.